Virginia, 2019

Tornado and Hail in Virginia, August 9, 2019

August 9, 2019 · NWS RNK · 6 events in 4 counties and zones

A surface cold front combined with afternoon instability to spark scattered, fast moving thunderstorms in Virginia, particularly in the New River Valley. Several reports of severe thunderstorm wind damage occurred, as well as brief tornado in Pulaski County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$325,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A surface cold front combined with afternoon instability to spark scattered, fast moving thunderstorms in Virginia, particularly in the New River Valley. Several reports of severe thunderstorm wind damage occurred, as well as brief tornado in Pulaski County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 10:59 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 10:59 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1159 AM EDT Fri Aug 9 2019

.SYNOPSIS...
A front will slide south through the area today and stall across
the NC/SC border by Saturday afternoon, before high pressure
works in from the Ohio Valley sending the front to the southeast
coast Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Friday...

A potentially active weather day for parts of the Mid-Atlantic
Region. Surface cold front and supporting dynamic lift from mid
level speed max will combine with afternoon thermodynamic
support for scattered fast moving (by August standard)
thunderstorms from WV to the VA Coast.

Looking at the morning RNK sounding, flow aloft was out of the
west-northwest at both the surface and aloft... with an upstream
speed max (noted in the ILN/Wilmington, OH) of 40 kts at 700 MB
increasing to 80 kts at 300 MB. This fast unidirectional flow
will have a double edge sword effect. On one side of the
proverbial sword, this sort of wind flow is perpendicular to
the mountains, and will have a downslope or subsidence effect
just lee of the Appalachians which should inhibit or limit deep
convection there. On the flip side, or windward side, of the
mountains, southern WV to along the VA/WV border, this will
likley enhace the deep convection. Enhanced deep convection is
also expected to take place east of the downsloping effect from
southcentral VA to the coastal waters...primarily NWS
Wakefield's CWA. The storm prediction center has highlighted
that particular area with a Slight Risk for severe storms this
afternoon and evening...where higher CAPE and effective bulk
shear will support better organization to the storms and
potential for supercells.

For our forecast area, primary concern will be the storms that
are expected to develop over southern WV, just ahead of the
approaching cold front, which extends from central WV into
northern KY along a EKN-HTS-SDF line. Convective allowing models
suggest deep convection will begin early this afternoon (noon-
2PM) developing upstream of LWB and BLF. Given the fast flow
aloft, mean cloud layer wind likely to be close to 30 kts. Any
thunderstorm that develops will basically contain a forward
momentum of this speed, alowing for surface gusts into the 30 to
40 mph range. This may not be severe by "warning" (tree damage)
standard, but with the WV Fair spinning up in Lewisburg, WV,
the potential is there for wind gusts to certainly reach
thresholds (30 mph or more) which would be problamatic for
safety concerns, and potential to damage tents, temporary
shelters, etc.

In the east, or east of the downslope zone (immediate Blue
Ridge), some models are developing storms as the front enters
the Amherst to Farmville corridor mid to late afternoon (3-5PM
time frame). With temps working into the upper 80s to lower
90s, and shear values of around 30-40kts in the 0-6km layer,
decent low level lapse rates, and DCAPES of 1000 J/KG, storms
within this region may have the potential to reach severe
limits (50 kt threshold). Damaging winds would be the main
threat. SPC has highlighted a marginal risk roughly from around
Amherst/Lynchburg east, a slight risk for the VA I-95/Tidewater
cooridor. Given right conditions, cannot rule out isolate
threat even toward Martinsville/Danville, but as you get closer
to the mountains, any convection would have to overcome the
moderate to strong subsidence from the downslope wind.

Farther southwest into NC not seeing much if any threat of
storms through this evening. Will see the front sink into NC
overnight, with lower dewpoints working into the northern
forecast area. Most models are showing showers fading this
evening and overall mainly dry after midnight.

Highs today will be in the lower to mid 80s west, to lower 90s east,
then drop into the 60s tonight, with some 50s across the Alleghanys
and Greenbrier Valley. With a westerly breeze today and downslope
component, dewpoints will be drier than usual, similar to what we
have had the past couple of days.

Forecast confidence in temperatures and winds is high. Confidence in
sky cover is average to high, and for storm coverage and
severe threat today, average.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 205 AM EDT Friday...

A weak surface reflection over the Carolinas and an upper level
trough may bring a few showers to areas south of HWY 460 Saturday.
Models have an 85H Theta-E boundary in the vicinity of the NC/VA
border with weak winds backing to the southwest in the afternoon.
Not overly confident on shower development as winds only back for a
few hours in the afternoon, then become northwest by the evening. We
will keep isolated coverage south of the Theta-E boundary across
counties along and south of the NC/VA border.

Saturday night, high pressure builds in across the region with the
surface reflection sinking to the south. Cool high pressure and a
northeast wind will usher in drier air and slightly below normal
temperatures Sunday. High pressure drifts east on Monday with winds
returning to the southwest. Temperatures will then again warm to
seasonal levels with 80s across the mountains to lower 90s east.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT WEDNESDAY...

During this portion of the forecast, the persistent upper level
ridge over the Ohio and Tennessee Valleys will break down in
response to a shortwave trough crossing the Upper Mississippi
Valley/Great Lakes region. This transition will take place between
Monday night and Wednesday, with the a weak upper level trough
positioned over the East Coast by Thursday.

Precipitation chances during this period are expected to be
maximized Tuesday afternoon in the west as an associated cold front
approaches the area, and then one Wednesday afternoon and evening as
this front crosses the area. Coverage of lingering precipitation
over the region on Thursday is questionable given the variations in
the guidance solutions regarding the extent the front is able to
head south of the region. A large push south would mean little to no
residual precipitation with less of a push south meaning a better
coverage of lingering showers and storms on Thursday. Our forecast
will reflect a blended average of the various solutions, thus
placing isolated to scattered coverage over parts of the area.

Temperatures during this portion of the forecast are expected to
trend milder through Wednesday. While high temperatures are
expected to be a few degrees above normal each day, the low
temperatures are expected to trend milder each day, with
readings around 10 degrees above normal by Wednesday morning.
For Thursday, high temperatures expected to be a few degrees
below normal with low temperatures a few degrees above normal.

Confidence in this portion of the forecast is on the low side of
moderate. The biggest challenge is the timing and impacts of the
cold front, and then its impacts when/if it departs our region far
enough to exit the precipitation completely or not by Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 717 AM EDT Friday...

Fog and MVFR to IFR cigs in WV will give way to VFR condition by
15z. Appears scattered storms around LWB this afternoon so have
opted to have VCTS for now. Will see isolated coverage east of
LYH as well, but not mention in taf there for now.

West winds will pick up around 10kts with gusts to 20kts late
this morning through 22-23z.

Going to lean toward fog at LWB/BCB again late tonight with
MVFR/IFR vsbys.

Confidence is above average for ceiling and wind.
Confidence is average for any lower visibility due to fog.

.Extended Aviation Discussion...

The front moves south of the Mid Atlantic region during the
weekend which will result in dry, VFR weather for both Saturday
and Sunday. Thunderstorm chances and associated MVFR ceilings
and visibility return for Monday and especially later Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/PM/WP
Hazardous weather outlook, Aug 9, 3:01 AM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
401 AM EDT Fri Aug 9 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507-
508-100815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
401 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-044>047-058-059-100815-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
401 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon could become severe with damaging
winds the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 12:35 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
135 PM EDT Fri Aug 9 2019

WVZ507-508-091800-
Western Greenbrier-Eastern Greenbrier-
135 PM EDT Fri Aug 9 2019

...THUNDERSTORMS WITH GUSTY WINDS DEVELOPING...

Until 200 PM EDT.

At 133 PM EDT, thunderstorms were developing from near Rainelle to
Meadow Bluff. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Lewisburg...
Ronceverte...
Rainelle...
Rupert...
and Asbury.

This includes The following Location The West Virginia State
Fairgrounds.

LAT...LON 3783 8030 3773 8040 3786 8078 3787 8079
      3787 8075 3794 8080 3799 8074
TIME...MOT...LOC 1733Z 296DEG 30KT 3793 8078 3788 8064

MBS
Special weather statement, Aug 9, 2:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
317 PM EDT Fri Aug 9 2019

VAZ034-044-045-092015-
Campbell-Bedford-Pittsylvania-
317 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA...

Until 415 PM EDT.

At 317 PM EDT, a strong thunderstorm was located near Timberlake,
moving southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Altavista...
Hurt...
Brookneal...
and Rustburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3703 7893 3705 7897 3703 7901 3704 7902
      3704 7905 3706 7909 3698 7912 3691 7932
      3730 7952 3739 7934 3719 7883 3718 7883
TIME...MOT...LOC 1917Z 315DEG 24KT 3730 7931

22
Special weather statement, Aug 9, 2:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
338 PM EDT Fri Aug 9 2019

VAZ022-023-033-034-092030-
Botetourt-Franklin-Roanoke-Bedford-
338 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...FRANKLIN...ROANOKE
AND BEDFORD CUNTIES...INCLUDING THE CITY OF ROANOKE.
...

Until 430 PM EDT.

At 334 PM EDT, a strong thunderstorm was located over Cloverdale,
moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Rocky Mount.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 7932 3706 7944 3706 7949 3703 7948
      3702 7946 3701 7948 3702 7950 3705 7954
      3704 7956 3703 7956 3704 7960 3697 7961
      3693 7983 3732 8006 3746 7993
TIME...MOT...LOC 1934Z 308DEG 27KT 3735 7993

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Bedford

When
August 9, 2:45 PM EST
Where
Bedford County, Stewartsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.270, -79.800

Thunderstorm Wind, Bedford

When
August 9, 3:10 PM EST
Where
Bedford County, 2.12 mi E of Goodview
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.222, -79.681

Local news reported that considerable damage occured in Moneta near the Spring Valley Farm. A roof was ripped off of a barn and caused damage to a nearby structure. A horse in a field was also killed by debris from the barn.

Thunderstorm Wind, Pittsylvania

When
August 9, 3:49 PM EST
Where
Pittsylvania County, 0.88 mi NE of Gretna
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.960, -79.360

Several large trees were blown down by severe thunderstorms winds. One of the downed trees was a large oak tree that fell into a single-wide mobile home, resulting in injury to a single occupant. There were also a couple trees down on cars and power lines in the same area.

Thunderstorm Wind, Giles

When
August 9, 6:58 PM EST to 7:03 PM EST
Where
Giles County, 0.37 mi ESE of White Gate to 2.54 mi S of White Gate
Measured
80 kt (92 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.197, -80.844

A microburst associated with a supercell thunderstorm downed numerous trees within southern Giles County. Several trees fell on vehicles and one fell on a house. Some roof and shingle damage was also observed in this area as well.

Thunderstorm Wind, Pulaski

When
August 9, 7:05 PM EST to 7:18 PM EST
Where
Pulaski County, 3.75 mi SSE of Alum Spgs to 2.09 mi NNW of Dora
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.120, -80.793

Severe straight line winds from a supercell downed and snapped a widespread swath of trees and limbs.

Tornado, Pulaski

When
August 9, 7:10 PM EST to 7:11 PM EST
Where
Pulaski County, 3.53 mi NW of Wurno to 3.41 mi NW of Wurno
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.102, -80.780

A supercell thunderstorm mainly generating severe straight line winds produced a brief embedded EF1 tornado that traveled a quarter mile. This brief tornado snapped and downed numerous trees as it tracked parallel to Sunrise Drive in the community of Bella Vista in Pulaski County. Multiple outbuildings and one large equipment shed were destroyed. Vehicles inside the shed were completely destroyed, including a collectible antique vehicle. An estimated 100 or more trees were downed in the tornado event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848562, 848563, 848353, 848561, 848401, 848384.